Advertisement

Treatment of hydroxychloroquine overdose

  • Author Footnotes
    1 From the California Poison Control System, Sacramento Division, University of California San Francisco, School of Pharmacy, University of California, Davis Medical Center, and the California Poison Control System, Sacramento Division, Division of Pulmonary and Critical Care Medicine, University of California, Davis, School of Medicine, Sacramento, CA.
    Kathy Marquardt
    Correspondence
    Address reprint requests to Kathy Marquardt, Pharm D, DABAT, California Poison Control System, Sacramento Division, University of California, Davis Medical Center, 2315 Stock-ton Blvd, Sacramento, CA 95817.
    Footnotes
    1 From the California Poison Control System, Sacramento Division, University of California San Francisco, School of Pharmacy, University of California, Davis Medical Center, and the California Poison Control System, Sacramento Division, Division of Pulmonary and Critical Care Medicine, University of California, Davis, School of Medicine, Sacramento, CA.
    Search for articles by this author
  • Author Footnotes
    1 From the California Poison Control System, Sacramento Division, University of California San Francisco, School of Pharmacy, University of California, Davis Medical Center, and the California Poison Control System, Sacramento Division, Division of Pulmonary and Critical Care Medicine, University of California, Davis, School of Medicine, Sacramento, CA.
    Timothy E. Albertson
    Footnotes
    1 From the California Poison Control System, Sacramento Division, University of California San Francisco, School of Pharmacy, University of California, Davis Medical Center, and the California Poison Control System, Sacramento Division, Division of Pulmonary and Critical Care Medicine, University of California, Davis, School of Medicine, Sacramento, CA.
    Search for articles by this author
  • Author Footnotes
    1 From the California Poison Control System, Sacramento Division, University of California San Francisco, School of Pharmacy, University of California, Davis Medical Center, and the California Poison Control System, Sacramento Division, Division of Pulmonary and Critical Care Medicine, University of California, Davis, School of Medicine, Sacramento, CA.
      This paper is only available as a PDF. To read, Please Download here.
      Hydroxychloroquine overdoses are rarely reported with 7 previous cases found in the English medical literature. We report a case and review the literature. A 16-year-old girl ingested a handful of hydroxychloroquine 200mg, 30 minutes before presentation and presented with tachycardia (heart rate 110 beats/min), hypotension (systolic blood pressure 63 mm Hg), central nervous system depression, conduction defects (ORS = 0.14 msec), and hypokalemia (K = 2.1 meq/L). She was treated with fluid boluses and dopamine, oxygen, and potassium supplementation. Toxicologic tests confirmed the presence of hydroxychloroquine. The patient's hypotension resolved within 4.5 hours, serum potassium stabilized in 24 hours, and tachycardia gradually decreased over 3 days. Although hydroxychloroquine overdoses are very rare, life-threatening hypotension, conduction problems, and hypokalemia can occur within 30 minutes of ingestion. Symptoms are similar to chloroquine and treatment must be implemented quickly and should be modeled after experience with chloroquine overdoses. Treatment modalities need further study, but current recommendations are: (1) diazepam for seizures and sedation; (2) early intubation and mechanical ventilation; (3) epinephrine for treatment of vasodilation and myocardial depression; (4) potassium replacement with close monitoring of levels; (5) charcoal for gastrointestinal decontamination if ingestion occurred within an hour; (6) high dose diazepam for life-threatening symptoms, until more information becomes available. No value was found for serum alkalinization or extracorporeal methods of drug removal.

      Key Words

      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • ASHP
        American Hospital Formulary Service Drug Information.
        in: 1999 Edition. Hydroxychloroquine sulfate. ASHP, Bethesda, MD1999: 652-654
        • Dalley R.A.
        • Hainsworth D.
        Fatal plaquenil poisoning.
        J Forens Sci Soc. 1965; 5: 99-101
        • Bonnichsen R.
        • Maehly A.C.
        Two fatal poisoning by chloroquine and by hydroxychloroquine.
        J Forens Sci Soc. 1965; 5: 201-202
        • Miller D.
        • Fiechtner J.
        Hydroxychloroquine overdosage.
        J Rheumatol. 1989; 16: 142-143
        • Kemmenoe A.V.
        An infant fatality due to hydroxychloroquine poisoning.
        J Anal Toxicol. 1990; 14: 186-188
        • Villalobos D.
        Plaquenil (hydroxychloroquine) plasmapheresis in an overdose.
        Vet Hum Toxicol. 1991; 33 (abstr): 364
        • Palatnick W.
        • Meatherall R.
        • Sitar D.
        • et al.
        Hydroxychloroquine kinetics after overdose.
        J Toxicol Clin Toxicol. 1997; 35 (abstr): 496
        • Jordan P.
        • Brookes J.G.
        • Nikolic G.
        • et al.
        Hydroxychloroquine overdose: Toxicokinetics and management.
        Clin Toxicol. 1999; 37: 861-864
        • Jaeger A.
        • Sauder P.
        • Kopferschmitt J.
        • et al.
        Clinical features and management of poisoning due to antimalarial drugs.
        Med Toxicol. 1987; 2: 242-273
        • Clemessy J.L.
        • Borron S.W.
        • Baud F.J.
        Hypokalemia and acute chloroquine ingestion.
        Lancet. 1996; 347: 404-405
        • Kelly J.C.
        • Wasserman G.S.
        • Bernard W.D.
        • et al.
        Chloroquine poisoning in a child.
        Ann Emerg Med. 1990; 19: 47-50
        • Riou B.
        • Barriot P.
        • Rimailho A.
        • et al.
        Treatment of severe chloroquine poisoning.
        N Engl J Med. 1988; 318: 1-6
        • McCarthy V.P.
        • Swabe G.L.
        Chloroquine poisoning in a child.
        Pediatric Emerg Care. 1996; 12: 207-209
        • Collee G.G.
        • Samra G.S.
        • Hanson G.C.
        Chloroquine poisoning: Ventricular fibrillation following trivial overdose in a child.
        Intensive Care Med. 1992; 18: 170-171
        • Clemessy J.L.
        • Taboulet P.
        • Hoffman J.R.
        • et al.
        Treatment of acute chloroquine poisoning: A 5-year experience.
        Crit Care Med. 1996; 24: 1189-1195
        • Clemessy J.L.
        • Favier C.
        • Borron S.W.
        • et al.
        Hypokalemia related to acute chloroquine ingestion.
        Lancet. 1995; 346: 877-880
        • Stiff G.
        • Robinson D.
        • Cugnoni H.L.
        • et al.
        Massive chloroquine overdose—A survivor.
        Postgrad Med J. 1991; 67: 678-679
        • Gustafsson L.L.
        • Walker O.
        • Alvan G.
        • et al.
        Disposition of chloroquine in man after single intravenous and oral doses.
        Br J Clin Pharmac. 1983; 15: 471-479
        • Muhm M.
        • Stimpfl T.
        • Malzer R.
        • et al.
        Suicidal chloroquine poisoning: Clinical course, autopsy findings, and chemical analysis.
        J Forensic Sci. 1996; 41: 1077-1079
        • Kintz P.
        • Ritter-Lohner S.
        • Lamant J.I.M.
        • et al.
        Fatal chloroquine self-poisoning.
        Human Toxicol. 1988; 7: 541-543
        • Rajah A.
        The use of diazepam in chloroquine poisoning.
        Anaesthesia. 1990; 45: 955-957
        • Crouzette J.
        • Vicaut E.
        • Palombo S.
        • et al.
        Experimental assessment of the protective activity of diazepam on the acute toxicity of chloroquine.
        J Toxicol Clin Toxicol. 1983; 20: 271-279
        • Riou B.
        • Rimailho A.
        • Galliot M.
        • et al.
        Protective cardiovascular effects of diazepam in experimental acute chloroquine poisoning.
        Intensive Care Med. 1988; 14: 610-616
        • Riou B.
        • LeCarpentier Y.
        • Barriot P.
        • et al.
        Diazepam does not improve the mechanical performance of rat cardiac papillary muscle exposed to chloroquine in vitro.
        Intensive Care Med. 1989; 15: 390-395
        • Clemessy J.L.
        • Angel G.
        • Borron S.W.
        • et al.
        Therapeutic trial of diazepam versus placebo in acute chloroquine intoxications of moderate gravity.
        Intensive Care Med. 1996; 22: 1400-1405
        • Kivisto K.T.
        • Neuvonen P.J.
        Activated charcoal for chloroquine poisoning.
        Br Med J. 1993; 307: 1068